Concerta side effect?: My son just went... - ADHD Parents Toge...

ADHD Parents Together
9,606 members3,257 posts

Concerta side effect?

PurpleMom11
PurpleMom11
24 Replies

My son just went from Concerta 18mg to 27mg today and he said he felt fine all day. It wasn't until about 5pm that he started complaining of stomach aches. He takes his pill at 6am every day. I'm wondering if the wearing off is causing stomach issues?

24 Replies
oldestnewest
Pennywink

Stomache pain & nausea is listed as a potential side effect, though I usually hear about it more while the medication is active as opposed to wearing off.

I know for my son, while on Metadate CD (a different but similar extended release form of methylphendidate), his stomache sometimes hurts in the evening because of hunger. So, trying to keep him fed throughout the day & definitely nutrient dense foods after school / evening help with that.

It may fade after a few days - many times the worse symptoms fade away as their bodies adjust. But if it lasts more than 2 weeks or becomes intolerable, I would consult the prescribing physician.

2 likes
Reply
PurpleMom11

You know, I keep waiting for the loss of appetite. Thank God it hasn't been a side effect this far because he's so thin even though he's a good eater.

Reply
Pennywink

I hear you - I feel my son is skin & bones! Thankfully my son isn't hit too hard by appetite suppression with his medication. But he still gets really hungry starting @ 3:30p. So I dunno if it's similar to a blood sugar thing (like how I'm starving when my coffee - a stimulant - wears off, no matter how much I've eaten with it) or what.

2 likes
Reply
camos1985

I agree with rckline. My daughter has this side effect but I believe it is from not eating during the day. I try to stuff her in the morning and then at dinnertime because she usually doesn't eat lunch or eats very little. Also the headaches got better after about two weeks - Good luck! it's hard to watch the adjustment but sometimes you have to stick it out!

2 likes
Reply
PurpleMom11

He woke up fine this morning so I gave him the option to not take the pill & wait for the weekend to try again but he chose to take it and see if the symptom returns.

Reply
camos1985

Did you notice a difference with the medication? Ugh, this is so hard.

Reply
PurpleMom11

With the 18mg he didn't notice any difference and I thought maybe because he doesn't realize when he's lost focus but the teachers didn't notice a difference either so that's what got me to up his meds. Surprising with the 27mg, he said he felt calmer, he could finish his work in class & he remembered little things like what page to go to in his book❤

4 likes
Reply
Pennywink

That's probably good that he took it. Sometimes people who take weekend breaks & such with the medication never see the side effects go away, because the body never gets a chance to really get use to it.

HOping things are better today! :)

Reply
PurpleMom11

Thank you! Me too!

Reply
PurpleMom11

Also, I do only give the medication M-F.. are there setbacks if I don't give it on the weekend? Pertinent information because Spring break is coming up. I wasn't thinking of continuing it that week..

Reply
Nanaof2
Nanaof2
in reply to PurpleMom11

Luckily, concerta has a short half life, so it is NOT one that has to "build up" in the system. We have taken "breaks" from it also, but it's not usually been very pleasant for us. Unless he's able to go 100 MPH NON STOP (a day full of running on the farm or at the park) If he needs to be still and quiet for any length of time, it's best to give the meds. My grandson will actually ASK for his if I don't give it to him and he feels he NEEDS it to "help me be better". His desire to be a "better boy" warms my heart.

Reply
Wendyloree

Our 13yr old daughter is on Adderall 20mg and she has very little appetite during the day too. While school is in session I make sure she has a good breakfast and we eat supper as a family, except on Fridays and Saturdays as it is grab and go. She is thin but healthy as per her pediatrician. We are on Spring Break now and she still takes her pill daily. Good luck.

Reply
Pennywink

Just was this. Sorry - didn’t mean to imply that the stimulant won’t be effective after med breaks. Concerta should still work fine.

If your prescribing physician suggested the med breaks, I would continue with them. If not, I would recommend discussing it with the physician. There are pros & cons. Med breaks typically work better for Inattentive type, vs Hyper or Combined type. My doctor recommended for us not to take med breaks at the moment.

I have a personal hypothesis (based on no data but my own logic, so take it with a grain of salt), that as some of my son’s early side effects to the stimulant (tics, slightly over emotional, stomach aches, extra tiredness) faded after 1-2 weeks of taking stimulant medication, that if I had disrupted that 1-2 week period with regular med breaks, it fits to reason that he may have taken longer to adjust & get past those side effects. But this may be an incorrect conclusion on my part.

Reply
Nanaof2
Nanaof2
in reply to PurpleMom11

My grandson LOVES his concerta! He says it really makes him feel better. He's on the 27mg, and I try to get him to eat breakfast every morning Before taking it, he also tends to not eat well while it's in "full swing" the evening belly aches did ease up after a few days. He also has snacks at after school, and will snack when he is waiting for dinner. That seems to have helped too.

1 like
Reply
PurpleMom11
PurpleMom11
in reply to Nanaof2

Thank you for sharing!

Reply
Onthemove1971

Glad he really can tell a difference in taking the medication. If I were in your shoes I would try to down play any side effect becuase you are seeing the wonderful benefits of the medication. I agree it might be hunger. Maybe a mid day snack could resolve it without even talking about it.

Congrats on trying medication and giving it a chance.

Hope you guys contuine with success.

Take care,

Reply
PurpleMom11

Thank you, so far so good. My husband is as supportive as he can be. I'm putting all my marbles in trying to do what's best for my little guy. Because if I hear "he can do better, he just doesn't want to" from another teacher- I'll lose it!

3 likes
Reply
Onthemove1971

I would love it too.. the other one I also hear is " he is just not focused in class"... please fire that teacher.. I refer her back to the 504 plan... really!!

Reply
PurpleMom11

Extremely frustrating dealing with ignorant teachers.

1 like
Reply
PurpleMom11

My son turning in incomplete assignments while teachers grading it- as incomplete instead of handing it back to him to finish as homework!..inhale...exhale.

3 likes
Reply
NanatoZ
NanatoZ
in reply to PurpleMom11

My grandson is on 27mg of Concerta as well. He performs so much better on it. He goes to an IB school. When I mentioned 504 plans and IEPs, his teacher became more “helpful.”

1 like
Reply
PurpleMom11
PurpleMom11
in reply to NanatoZ

That's good!

Reply
Jaset
Jaset
in reply to PurpleMom11

I feel you, my son is 12, I email teachers constantly, thanks god I can check school assignments completion online, because when I asked my son everything is up to date 🤔🙂 and if teacher doesn't reply after a follow up I cc assistant principal or ESE teacher, depends on what is about.

Good luck!

Reply

You may also like...